Nebraska, 2011

High Wind in Nebraska, March 11, 2011

March 11, 2011 · NWS CYS · 4 events in 3 counties and zones

Surface pressure tightened and combined with strong winds aloft to produce gusty surface winds in the southern Nebraska panhandle.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Surface pressure tightened and combined with strong winds aloft to produce gusty surface winds in the southern Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 11, 5:01 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 11, 5:01 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
501 AM MST FRI MAR 11 2011

.UPDATE...

&&

.AVIATION...12Z TAFS. STRONG WEST WINDS GUSTING UP TO 65 MPH WILL
OCCUR THROUGH 00Z PRODUCING MOUNTAIN WAVE TURBULENCE AND LEE WAVE
CLOUDS. WINDS WILL DECREASE SIGNIFICANTLY AFTER 00Z. PERIODS OF
MID AND HIGH CLOUDS THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 322 AM MST FRI MAR 11 2011/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST CHALLENGES DEAL WITH WINDS TODAY...FOLLOWED BY PRECIP
CHANCES SATURDAY.

CURRENTLY...VERY STRONG PRESSURE GRADIENT OVER SOUTHEAST WYOMING
THIS MORNING WITH 10.6MBS BETWEEN CRAIG COLORADO AND CASPER AT 3
AM. THIS IS BEING CAUSED BY A 1020MB SURFACE HIGH OVER WEST
CENTRAL COLORADO AND AN APPROACHING COLD FRONT CURRENTLY OVER
WESTERN WYOMING. AS A RESULT...WINDS HAVE PICKED UP ACROSS
CARBON...ALBANY AND JUST RECENTLY...PLATTE COUNTIES.
IRONICALLY...WINDS AT CHEYENNE ARE CURRENTLY CALM. THIS WILL NOT
LAST THOUGH AS REPORTS FROM WYDOT SITE IN THE SOUTH LARAMIE RANGE
FOOTHILLS ARE BEGINNING TO CRANK UP WITH 38 MPH SUSTAINED AT
EMKAY...30 MPH SUSTAINED AT WHITAKER AND WYO HILL. ITS ONLY A
MATTER OF TIME BEFORE WINDS BEGIN TO INCREASE HERE AT CHEYENNE.

FOR TODAY...LATEST WRKHGT PRODUCTS SHOWS STRONGEST WINDS HERE THIS
MORNING WITH A RAPID WEAKENING OF THE 850 AND 700MB HEIGHT
GRADIENTS BY NOON TIME. KEPT THE WIND WARNING GOING THROUGH 5 PM
THIS AFTERNOON...BUT THE DAY SHIFT MAY BE CANCELING THE WARNING
EARLIER. WRF AND GFS SHOWING 40-45KTS OF WIND AT 850MBS ACROSS THE
PANHANDLE THIS MORNING AS WELL. THOUGH MOS GUIDANCE OUT THERE
SHOWING WINDS ONLY REACHING MAYBE 20KTS SUSTAINED...DECIDED TO GO
AHEAD AND ISSUE A WIND ADVISORY FOR MOST OF THE PANHANDLE AS WELL.

A MAJOR CHANGE IN THE FORECAST FOR THE WEEKEND. PREVIOUSLY...WE
HAD SATURDAY DRY ACROSS SOUTHERN WYOMING. BUT LATEST GUIDANCE FROM
WRF...GFS AND ECMWF SHOWING A SYSTEM DEVELOPING RIGHT OVER THE
AREA SATURDAY MORNING AND PERSISTING THROUGH THE AFTERNOON HOURS.
ECMWF MORE BULLISH ON QPF THAN OTHER MODELS...SO WE WILL NEED TO
WATCH THIS SYSTEM CLOSELY. WENT AHEAD AND INCREASED POPS
SIGNIFICANTLY FOR THE SNOWY AND SIERRA MADRE RANGES AND ACROSS
SOUTHERN ALBANY AND LARAMIE COUNTIES FOR SATURDAY. GOOD
THING...TEMPERATURES ARE GOING TO BE FAIRLY WARM...SO MOST OF THE
PRECIP SHOULD FALL AS LIQUID. EXCEPT FOR MAYBE THE SNOWY AND SIERRA
MADRE RANGES WHERE A SNOW ADVISORY MAY BE NEEDED.

LONG TERM...MONDAY THROUGH THURSDAY. 11/00Z GFS AND ECMWF FAIRLY
SIMILAR AT 500 MB ON MONDAY WITH ECMWF SLIGHTLY SLOWER ON SHORTWAVE
TROUGH MOVING ACROSS MONTANA. ECMWF HAS A HIGHER AMPLITUDE SHORTWAVE
RIDGE ACROSS MONTANA/WYOMING ON TUESDAY. ON WEDNESDAY...FLOW ALOFT
TURNS SOUTHWEST WITH GFS SHOWING HIGHER HEIGHTS OVER WYOMING.
RIDGING ALOFT OCCURS ON THURSDAY ACROSS THE GREAT BASIN IN ADVANCE
OF APPROACHING TROUGH ALOFT.

MONDAY...SHORTWAVE TROUGH MOVING QUICKLY EASTWARD ACROSS MONTANA AND
NORTHERN WYOMING. CONTINUED MILD WITH HIGH TEMPERATURES 40S WEST AND
50S TO MID 60S EAST WITH 1000-500 MB THICKNESSES NEAR 5520 METERS.
NOT A LOT OF MOISTURE TO WORK WITH...BUT A FEW SHOWERS ON TAP ACROSS
THE SNOWY AND SIERRA MADRE RANGES.

TUESDAY...STRONG ZONAL FLOW ALOFT CONTINUES. SOME OROGRAPHIC SHOWERS
POSSIBLE OVER THE SNOWY AND SIERRA MADRE RANGES WITH MID LEVEL
MOISTURE ADVECTION. ANOTHER MILD DAY BASED ON PROJECTED 1000-500 MB
THICKNESSES NEAR 5580 METERS.

WEDNESDAY...EVEN MORE MILD BASED ON PROJECTED THICKNESSES. CHANCE OF
RAIN AND SNOW ACROSS CARBON COUNTY AND WESTERN ALBANY COUNTY
ASSOCIATED WITH SHORTWAVE TROUGH AND COLD FRONT MOVING THROUGH
CENTRAL WYOMING.

THURSDAY...FLOW ALOFT TURNS NORTHWEST WITH A SLIGHT CHANCE FOR RAIN
AND SNOW ACROSS CARBON/ALBANY COUNTIES IN MOIST FLOW. COOLER IN THE
WAKE OF THE COLD FRONT.

AVIATION...06Z TAF ISSUANCE
COLD FRONT WAS APPROACHING WYOMING THIS EVENING. A WEAK SHORT
WAVE PRECEDING THE FRONT WILL PUSH EAST ACROSS THE STATE. WINDS
ALOFT AND SURFACE PRESSURE GRADIENTS WILL INCREASE...RESULTING
IN A PROLONGED PERIOD OF STRONG AND GUSTY WESTERLY WINDS OVER
SOUTHEAST WYOMING BEGINNING LATER THIS EVENING AND LASTING
THROUGH FRIDAY AFTERNOON. GUSTS TO 50 KT WILL BE LIKELY NEAR
AND WEST OF THE LARAMIE RANGE...WITH GUSTS TO 35 KT POSSIBLE
OVER THE NEBRASKA PANHANDLE FRIDAY. WILL SEE AN INCREASE IN
CLOUDS...WITH CEILINGS DROPPING TO NEAR MVFR NEAR AND WEST
OF THE LARAMIE RANGE BY FRIDAY MORNING. THE FRONT WILL PUSH
THROUGH THE AREA FRIDAY AFTERNOON...WITH ISOLATED TO SCATTERED
RAIN AND SNOW SHOWERS. KEPT MENTION OF VICINITY SHOWERS FOR KRWL AND
KLAR.

FIRE WEATHER...

VERY STRONG WINDS WILL CONTINUE ACROSS THE AREA TODAY AS A POTENT
SMALL STORM SYSTEM MOVES THROUGH THE AREA. A WIND SHIFT IS
EXPECTED THIS AFTERNOON TO THE NORTHWEST WITH THE FRONTAL
PASSAGE. TEMPERATURES WILL COOL DOWN TONIGHT INTO SATURDAY.
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA FROM LATE SATURDAY
THROUGH LATE SUNDAY. AGAIN...NOT MUCH PRECIPITATION EXCEPT FOR THE
HIGHER TERRAIN...BUT GUSTY WINDS OVER 40 MPH WILL PICK UP AGAIN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM FRIDAY FOR WYZ103-WYZ104-WYZ105-
     WYZ106-WYZ107-WYZ109-WYZ110-WYZ112-WYZ113-WYZ114-WYZ115-
     WYZ116-WYZ117-WYZ118.
NE...WIND ADVISORY FROM 8 AM FRIDAY TO 5 PM FRIDAY FOR NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

AVIATION UPDATE...RUBIN
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM...RUBIN
Hazardous weather outlook, Mar 11, 9:13 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
913 AM MST FRI MAR 11 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-121100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
913 AM MST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL REMAIN STRONG AND GUSTY THIS MORNING
ACROSS THE WIND CORRIDORS OF VEDAUWOO...ARLINGTON AND BORDEAUX...AND
AFFECT MOST OF CARBON...ALBANY...PLATTE AND LARAMIE COUNTIES THIS
MORNING. HIGH WIND WARNINGS REMAIN IN EFFECT FOR THESE AREAS.
SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED.

STRONG WINDS WILL ALSO IMPACT THE NEBRASKA PANHANDLE BY MID
MORNING. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUST TO 45
MPH ARE LIKELY THIS MORNING AND AFTERNOON. A WIND ADVISORY IS IN
EFFECT FROM 8 AM THIS MORNING THROUGH 5 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT WILL BRING A CHANCE OF RAIN AND SNOW ON
SATURDAY AND AGAIN ON SUNDAY. ACCUMULATING SNOW OF 2 TO 4 INCHES
WILL BE POSSIBLE FOR THE SIERRA MADRE AND SNOWY RANGES WITH A
MIXTURE OF RAIN AND SNOW ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PROVIDE WIND REPORTS TO THE NATIONAL
WEATHER SERVICE THIS MORNING AND AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Mar 11, 6:33 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 AM MST FRI MAR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     NON-TSTM WND GST 13 S GLENDO             42.32N 105.03W
03/11/2011  M68.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH

0600 AM     HIGH SUST WINDS  5 NW ARLINGTON          41.64N 106.28W
03/11/2011  M40.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            GUSTS TO 50 MPH

0600 AM     HIGH SUST WINDS  14 WSW CHEYENNE         41.07N 105.04W
03/11/2011  M44.00 MPH       LARAMIE            WY   MESONET

            GUSTS TO 54 MPH

0601 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
03/11/2011  M58.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 39 MPH

0601 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
03/11/2011  M60.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH

0606 AM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
03/11/2011  M58.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH

0606 AM     HEAVY SNOW       10 SW CHEYENNE          41.04N 104.93W
03/11/2011  M43.0 INCH       LARAMIE            WY   DEPT OF HIGHWAYS

            GUSTS TO 53 MPH

&&

GCLAYCOM
Local storm report, Mar 11, 7:17 AM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 AM MST FRI MAR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     NON-TSTM WND GST ESTERBROOK              42.41N 105.36W
03/11/2011  M62 MPH          CONVERSE           WY   MESONET

            ESTERBROOK RAWS. ELEV. 6597 FEET. GUST TO 59 MPH ALSO
            REPORTED AT 152 AM MST.

&&

SJC
Local storm report, Mar 11, 7:22 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 AM MST FRI MAR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
03/11/2011  M68 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX HIGHWAY SENSOR. ELEV. 4698 FEET. SUSTAINED FROM
            SOUTHWEST AT 43 MPH AT TIME OF OBSERVATION. NUMEROUS
            GUSTS IN EXCESS OF 62 MPH DURING THE PAST HOUR.

&&

SJC
Local storm report, Mar 11, 7:32 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
732 AM MST FRI MAR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
03/11/2011  M73 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX HIGHWAY SENSOR. ELEV. 4698 FEET. SUSTAINED AT 47
            MPH FROM SOUTHWEST. ALSO GUSTED TO 71 MPH AT 705 AM MST.

&&

SJC
Local storm report, Mar 11, 9:43 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
943 AM MST FRI MAR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     NON-TSTM WND GST WHITAKER                41.41N 104.87W
03/11/2011  M63.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            MEASURED AT WYDOT SENSOR AT KWTR. SUSTAINED WINDS OF 52
            MPH.

&&

MAZUR
Local storm report, Mar 11, 9:55 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MST FRI MAR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     NON-TSTM WND GST GUN BARREL              41.44N 104.35W
03/11/2011  M59 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            MEASURED AT WYDOT SENSOR KGUN NEAR GUN BARREL. SUSTAINED
            WINDS OF 46 MPH.

&&

MAZUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kimball

When
March 11, 10:10 AM MST to 1:10 PM MST
Where
Kimball forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

AWOS at the Kimball airport measured sustained winds in excess of 40 mph with a peak gust of 60 mph at 11/1110 MST.

High Wind, Banner

When
March 11, 11:42 AM MST
Where
Banner forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

USAF sensor measured a peak gust of 61 mph.

High Wind, Cheyenne

When
March 11, 12:57 PM MST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney ASOS measured a peak gust of 60 mph.

High Wind, Kimball

When
March 11, 1:43 PM MST
Where
Kimball forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

USAF sensor measured a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281310, 281306, 281311, 281308.